1. Home
  2. |
  3. Blog
  4. |
  5. Hair Loss Due To Medications? Here's How You Can Control It

Have you recently started a new medication and are noticing unusual hair fall at the same time? Your medicine could be the culprit.

Some medications can cause hair loss as a temporary side-effect. When the prescribed dosage is completed, the hair fall usually comes to an end in most cases.

In this article, we have explained everything from why this happens, what medicines cause hair loss and how you can deal with it.

How Do Medications Cause Hair Fall?

The drugs in question damage the hair follicles or interfere with the growth of hair strands. Some may even target fast-growing cells like those in cancer patients. Hair fall is a common side-effect in such cases.

Two types of hair loss due to medicines can occur: (1)

1. Telogen Effluvium (TE)

This occurs when the hair is in its “resting phase”. Hair loss in this phase is quite short-term and doesn’t cause too much inconvenience.

Hair fall tends to occur 2-4 months after starting a drug (2).

2. Anagen Effluvium

This occurs when the hair is in its growing phase and maybe quite long-term. This is more of a matter of concern for people as hair loss may be permanent in some cases.

Hair loss tends to occur 1-2 weeks after starting a drug.

Note:

According to the American Academy of Dermatology, it is normal to shed 50-100 strands of hair in a day. So there is no need to panic if you're noticing this amount of hairfall. For anything more, you should consult your doctor.

Signs That You Are Experiencing Medicine-Induced Hair Loss

  • Noticing hair strands on pillow covers
  • Extra hair in your combs and when you shower
  • Hair fall from the temples of your forehead (males) or your part-line (females)

Your doctor will consider the following factors before diagnosing medicine-induced alopecia. He will take into account your medical history based on the following:

  • New medications that you may have started
  • Changes in any medicines/dosage
  • Any recent illnesses or surgeries
  • Family history of hair loss

What Medicines May Result In Hair Loss?

1. Vitamin A

Your hair has a growth cycle after which it reaches a resting phase and falls out. Vitamin A is essential for the growth of your hair and to keep it healthy. It is also vital to keep your skin healthy.

However, an overdose of this Vitamin can be detrimental and cause your hair to fall out. Overdose of Vitamin A can encourage your hair to reach its resting phase too quickly that may lead to hair loss (3).

These medications have temporary side-effects.

2. Acne Medications

Isotretinoin is a Vitamin-A derived acne medication that is usually prescribed to treat very severe acne. It can result in hair fall that is usually temporary. However, isotretinoin does not cause hair loss if you consume it for a short term (4).

3. Antibiotics

Antibiotics are used to address bacterial infections. However, they even attack the good bacteria present in the body that may affect the Vitamin B levels.

Lack of Vitamin B can result in hair fall. Antibiotics can also reduce hemoglobin levels. Hemoblogin is a protein that stores iron. Low levels of hemoglobin means reduced levels of iron. Iron deficiency can also cause hair fall.

4. Anti-clotting Medicines

Anti-clotting medications can thin the blood causing some degree of hair fall. Medicines like Warfarin and Heparin are usually prescribed to people with heart conditions. Hair loss can occur three months after consuming them.

5. Cholesterol-Lowering Medicines

Cholesterol is used by the body to carry out certain functions of the digestive system, vitamins and even hormonal functions. Excessive amounts of cholesterol is linked to heart disease.

This is when cholesterol lowering medicines may be prescribed. These medicines can contribute to hormonal issues and can interfere with other functions carried out by the body. These medicines are also associated with androgenetic alopecia in men and women.

6. Chemotherapy Medicines

Medicines prescribed to patients with cancer contribute to hair fall (5). They attack cells that divide rapidly, thereby even targeting hair follicles. Hair follicles also divide and grow rapidly and they become the victim of these medicines.

During chemotherapy, a patient may start to lose hair within 1 or 2 weeks of the process. However, this is usually temporary and hair grows back eventually. You may even notice a change in your hair color and its texture.

7. Immunosuppressants

These medicines are prescribed to those with a certain type of cancer and some autoimmune diseases. Immunosuppressants interfere with the growth of cells to relieve symptoms. This may result in hair-loss as a side-effect.

Note:

Other medicines that may cause hair fall include anticonvulsants, antidepressants and even some medicines prescribed for weight-loss.

8. Hormone Replacement Therapy

Hormone Replacement Therapy in females can result in hormone imbalances. This is also linked to hair loss in females, eventually resulting in female pattern baldness. Birth control pills can cause your hormones to fluctuate, resulting in loss of hair.

9. Testosterone Replacement Therapy

This causes hair loss in men due to hormonal imbalances. Testosterone replacement therapy increases testosterone levels in the body.

High testosterone levels are usually linked to hair loss due to the production of a hormone it produces that tends to reduce the hair follicle size. This hormone is called dihydrotestosterone.

How Can You Prevent Medicine-Induced Hair Loss?

It is not possible to prevent hair loss caused due to medication. However, these few tips may promote healthy hair growth:

1. Diet

Make sure you are consuming a diet rich in vitamins B and A. You must also consume enough iron and other minerals to keep your hair healthy. Lack of vitamin B and iron can result in loss of hair.

2. Follow A Hair Care Regimen

A hair care regimen based on your hair type should be followed to ensure healthy hair. Shampoo your hair every 2-3 days to keep your scalp clean. You can also give yourself a head massage to help enhance blood flow to your follicles.

3. Avoid Using Heat-Inducing Styling Tools

These can result in breakage and damage your hair, causing it to weaken. You must also avoid coloring or chemically treating your hair in any way.

You can also talk to your doctor about any other alternative medicine to address your health concern.

Note:

You must not stop medication without consulting your doctor. Your doctor has to ensure that you safely switch to an alternate medication. It may even take up to 6 months for you to notice reduction in hair fall.

Wrapping Up

Usually, when you reduce dosage or stop medication, hair fall also reduces. However, some medicines may cause permanent hair loss. It is always good to follow-up with your doctor on the side-effects you have been experiencing when you start a new medication. In case you notice too much hair fall after starting a new medicine, you can ask your doctor for an alternative medicine.

Begin By Knowing Your Skin

3 lakh women trust & use SkinKraft Get Your
FREE Skin Analysis